Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: Cramps during 4th day of periods
|vanessa_350 - Sun Dec 18, 2005 8:46 am|
Ever since I started having my periods, I have regular PMS a few days before, which is more or less normal. My problem is on the fourth day. I have heavy periods for the two first days, then on the third day bleeding continues but not as much, and comes to a stop on the end of the third day or the fourth days for half a day. During that half of the day, I get really sharp cramps and sometimes they hurt so much I can't get up to walk (that usually lasts for two hours on and off). This sharp pain usually stops when I start releasing blood again, usually blood clots (around the size of half my thumb, sometimes larger). I have tried to look for symptoms related to cramps at the end of my period but cannot find anything, and I would really appreciate it if you could tell me if this is hiding another problem or not.
Thank you so much.
|Dr. Tamer Fouad - Mon Dec 26, 2005 12:58 am|
The "clots" you are describing are probably tissues shed from the endometrium (uterine lining), combined with some blood. Blood is irritating to the endometrium, so the normal response is for the uterus to contract and push it out, hence the cramps. The pain that you feel is the "clot" passing out through the cervix.
This is usually not a problem and usually there is nothing abnormal about it. To control the pain you should consult your gynecologist who will likely consider either oral contraceptive which will likely decrease on the amount of menstrual shedding/bleeding or the use of non-steroidal anti-inflammatory agents beginning prior to the onset of the period and continuing throughout. This, also, will tend to decrease on the amount of flow and the discomfort associated.
|snowflake - Mon Jan 23, 2006 10:42 pm|
i am 35 and usually pretty healthy. lately i have been experiencing very painfull periods. the cramps usually start around 6-10 days before my period and last untill around the 5th day of my cycle. sometimes they get so bad i have to lay down. also i have noticed that sex hurts aswell. i had an internal us and all they found was a small cyst, i had an internal today and was just about in tears. my dr is refering me to a gynocologist but i can't see him untill march. i was hoping you could give me some insight as to what could be wrong? any help would be helpfull.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.